Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 23, NWS Wilmington, NC

July 22, 2019New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 22, 2019, 4:54 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jul 22, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2019, 4:54 AM EDT (08:54 UTC)
In effect from
Jul 22, 2019, 6:00 AM EDT
Expired
Jul 22, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2646 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WHUS42 KILM 220854
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
454 AM EDT Mon Jul 22 2019


NCZ106-108-SCZ054-056-222330-
/O.NEW.KILM.BH.S.0023.190722T1000Z-190723T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
454 AM EDT Mon Jul 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop at east-facing area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
1 follow-up statement
288 
WHUS42 KILM 222346
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
746 PM EDT Mon Jul 22 2019


NCZ106-108-SCZ054-056-240000-
/O.EXP.KILM.BH.S.0023.000000T0000Z-190723T0000Z/
/O.NEW.KILM.BH.S.0024.190723T1200Z-190724T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
746 PM EDT Mon Jul 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from Tuesday morning
through Tuesday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From Tuesday morning through Tuesday evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop at east-facing area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

NCZ110-240000-
/O.NEW.KILM.RP.S.0008.190723T1200Z-190724T0000Z/
Coastal Brunswick-
746 PM EDT Mon Jul 22 2019

...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

The National Weather Service in Wilmington has issued a High Rip
Current Risk, which is in effect from Tuesday morning through
Tuesday evening.

* LOCATIONS...Coastal Brunswick.

* TIMING...From Tuesday morning through Tuesday evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous 
  to anyone who enters the surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$
43

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 22, 3:52 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 22, 3:52 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
352 AM EDT Mon Jul 22 2019

.SYNOPSIS...
Hot, humid and breezy conditions will continue through today, with
heat indices reaching above 100 degrees. A cold front Tuesday will
bring cooling and a chance of thunderstorms Tuesday through
Wednesday. Temperatures below normal will overspread the region
middle through late week in wake of the unseasonably strong cold
front.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 300 AM Monday...Another hot and humid day across the
Coastal Carolinas, but relief is in site beginning Tuesday.

Will begin to lose the thermal ridge with h5 heights just
beginning to descend, but not enough to make much of difference.
Winds through the low levels will not have a great westerly
downslope component so do not think we will push our temps to
near records, but overall, will go with persistence for today
and continued hot and humid conditions. Gusty SW winds will
reach up to 20 to 25 mph as pressure gradient tightens with
approach of cold front, and especially along the coast where sea
breeze will add to it.

As far as a heat advisory, conditions look most favorable where
the greatest dewpoints will be drawn inland with sea breeze,
meeting up with hot temps, mainly just inland of the coast.
Farther inland, I-95 corridor and west, the dewpoints look like
they will decrease enough this afternoon as heat rises to allow
for heat indices between 100 and 105. Also, should clouds
increasing across inland areas to dampen the sunshine. Therefore
will go with heat advisory for eastern portion of forecast area
north of Georgetown county. May need to adjust later on.

Breezy and mild conditions will continue into Monday night
with low temps continuing above normal, in the mid 70s to near
80 closer to the coast.

Moisture will be on the rise through late today. Included
potential for Iso convection along sea breeze this aftn, but may
be too dry still. Overall, expect convection to be focuses
along inland trough later this afternoon into this evening. Once
heating cuts off, expect convection to come to an end
tonight.

Clouds, showers and thunderstorms will be on the rise on
Tuesday as deepening mid to upper trough pushes cold front
through the Carolinas. SPC has local area outlined in marginal
risk, especially in areas with greatest sunshine through early
Tues adding to an already moist and unstable column. Precip
water values increase up around 2 inches Tues with low level
winds increase up to 20 to 30 kts. Decent mid to upper level
support with decent shear should support stronger to severe
storms with main threat of damaging winds Tues aftn into Tues
eve. Storms should move quickly so should see quicker bursts of
torrential rain in shwrs/tstms. High temps in the upr 80s to
near 90,

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...A rather strong cold front will be making
its way across the area Tuesday evening through Wednesday
morning. Showers and thunderstorms will be ongoing but the
thunder and or severe threat will probably be on the way down at
the beginning of the period. A leading convective line, at
least according to some of the higher resolution guidance will
most likely have the severe threat. SPC has all of the area in a
Marginal Risk for day two. Some residual rain showers will
linger into Wednesday but amounts will be light. The cooler air
will be firmly in place Wednesday with highs only in the lower
80s (some guidance is lower) and lows Thursday morning in the
middle to upper 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 AM Monday...Expecting a relatively quiet extended
period as the mid level trough fills and or moves off to the
northeast. This will leave surface high pressure, centered in
the Appalachian in control mush of the period. There may be a
few showers develop along the sea breeze along coastal areas but
those will be limited. Its also possible land breeze showers
could develop in the sweet spot where the winds relax but
residual cooler temperatures remain on land. This probably would
be Saturday or Sunday morning. Cooler temperatures will recover
through the weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 06z...VFR conditions will dominate the TAF period. Boundary
layer winds will be too strong to support fog into early this
morning. Southwest winds will become gusty by mid morning. Only
isolated convection is expected through the end of the forecast
period due to lack of moisture.

Extended Outlook...Better chances of flight restrictions Tue
into early Wed as a front moves into and through the area with
showers/tstms likely. Improving conditions are expected for the
second half of the week.

&&

.MARINE...
As of 300 AM Monday...Still holding off on SCA as sustained
winds remain in the 15 to 20 kt range, although gusts should
reach 25 kts at times. Gradient will tighten as cold front
approaches and moves through the Carolinas, reaching into the
Coastal Carolinas late Tues. This will produce gusty S-SW winds
today through Tues. Seas will reach up to 3 to 5 ft, but should
remain below SCA thresholds into Tues. Overall, expect
occasional gusts up to 25 kt with seas 3 to 4 ft most waters.

Southwest winds will be in place initially but only for a
few hours as a cold front moves across by Wednesday morning. The
wind direction will then make the usual progression of west to
north finally settling at northeast. Speeds during the transition
will be rather light with the highest values with the southwest flow
initially. A northeast flow of 10-15 knots with embedded higher
surges will be in place most of the remainder of the period.
Significant seas will be in a range of 2-4 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...MJC/RGZ
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...RGZ
MARINE...RGZ/SHK
Hazardous weather outlook, Jul 22, 3:58 AM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
358 AM EDT Mon Jul 22 2019

NCZ087-SCZ017-023-024-032-033-039-055-056-230800-
Robeson-Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Coastal Georgetown-
358 AM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Heat indices of 100 to 104 today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A marginal risk of severe weather for Tuesday with main threat of
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-099-105>110-SCZ054-058-059-230800-
Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Coastal Horry-
Central Horry-Northern Horry-
358 AM EDT Mon Jul 22 2019

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A marginal risk of severe weather for Tuesday with main threat of
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-230800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
358 AM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Winds and seas will reach near Small Craft Advisory conditions today
into Tues ahead of an approaching cold front. A few strong to severe TSTMs
possible late Tuesday and Wednesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:10 AM EDTHeat AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender12 hr
Jul 22, 8:53 AM EDTSmall Craft Advisory for WindsILM19 hr
Jul 22, 7:46 PM EDTBeach Hazards StatementILMNew Hanover, Pender24 hr
Jul 22, 7:46 PM EDTRip Current StatementILMBrunswick24 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.